A Caltech Library Service

Purification and properties of Intracellular Lamba DNA Rings

Kiger, John A., Jr. and Young, Elton T. and Sinsheimer, Robert L. (1968) Purification and properties of Intracellular Lamba DNA Rings. Journal of Molecular Biology, 33 (2). pp. 395-413. ISSN 0022-2836. doi:10.1016/0022-2836(68)90197-6.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


Intracellular lambda DNA has been purified from bacteria infected with lambda phage. The prediction from sedimentation properties that one intracellular form of lambda DNA is a twisted, closed-circular molecule has been confirmed by observation in the electron microscope. Two unique forms of lambda DNA are present in infected cells: twisted, closed-circular molecules (component I) and open-circular molecules (component II). One single-strand scission is sufficient to convert component I to component II. Both components I and II, either native or denatured, are able to infect spheroplasts. The infective entity present after denaturation of component I is a molecule in which strand separation has not occurred. That present after denaturation of component II is a single-strand ring; single-stranded linear molecules are not infective. The ionic strength dependence of the sedimentation rate of components I and II and phage lambda DNA has been studied. For comparative purposes, similar studies have been made with φX174 replicative form. A new consequence of DNA circularity is evident from these studies.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1968 Elsevier Ltd. Received 26 September 1967. This research was supported in part by grant GM13554 from the U.S. Public Health Service.
Funding AgencyGrant Number
U.S. Public Health Service (USPHS)GM13554
Issue or Number:2
Record Number:CaltechAUTHORS:20160601-085450996
Persistent URL:
Official Citation:John A. Kiger, Elton T. Young, Robert L. Sinsheimer, Purification and properties of intracellular lamba DNA rings, Journal of Molecular Biology, Volume 33, Issue 2, 1968, Pages 395-413, ISSN 0022-2836, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:67524
Deposited By: Ruth Sustaita
Deposited On:01 Jun 2016 21:05
Last Modified:11 Nov 2021 03:50

Repository Staff Only: item control page